This paper is only available as a PDF. To read, Please Download here.
Vulvovaginal concerns are common amongst adolescent patients. In post-menarchal patients, common etiologies include poor hygiene, contact irritants and infection.
A 14-year-old transgender male presented with concerns of vulvar irritation and significant labial enlargement. Comprehensive work up including tissue biopsies and imaging suggested chronic inflammation. His clinical course was complicated by an episode of methemoglobinemia secondary to local anesthetic toxicity, at which time his care team recognized use of large quantities of Vagisil®, which contains benzocaine. Ultimately, vulvar changes were recognized to be secondary to chronic Vagisil® use.
This case highlights the potential dangers of off-the-shelf products, such as Vagisil®. In patients presenting with vulvovaginal complaints, care providers should carefully screen for use of ‘hygiene products’ as part of exposure history.
© 2023 Published by Elsevier Inc.